Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Sep 2, 2002, 8:30 PM EDT for Marquette County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2002, 8:30 PM EDT (00:30 UTC)
- Expired
- Sep 2, 2002, 9:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
315 WUUS53 KMQT 030030 SVRMQT MIC103-030130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 830 PM EDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN * UNTIL 930 PM EDT * AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHAMPION...OR ABOUT 14 MILES NORTHWEST OF ISHPEMING. THE STORM WAS MOVING EAST AT 45 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROWBRIDGE PARK AT 855 PM EDT... MARQUETTE AT 900 PM EDT... DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN RJT WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:25 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 2, 4:25 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT MON SEP 2 2002
12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW POTENT SHRTWV OVR SCNTRL
CAN/NRN PLAINS PLOWING E INTO RDG ACRS ERN NAMERICA...WITH 992MB SFC
LO JUST N OF LK WINNIPEG AND ATTENDANT OCCLUDED/COLD FNT XTNDG S
INTO WRN MN/ERN SD AT 15Z. SHRTWV INTENSIFYING WITH 110KT H3 JET
MAX/50KT H7 JET MAX DIGGING INTO SHRTWV FM SW CAN. IMPRESSIVE H3 HGT
RISE/FALL COUPLET OF +110M/-130M NOTED ACRS SHRTWV...WITH WELL
DEFINED DIFFLUENT UPR FLOW AND STEEP H85-5 LAPSE RATES PER 12Z INL/
MPX SDNGS IN ADVANCE OF SYS AND ACCOMPANYING H5 THEMAL TROF. AREA OF
SHRA/TSRA UNDER THIS UPR DIFFLUENCE OVR NRN HALF OF MN AND DRIVING
E. DLH HAS ALREADY ISSUED WRNGS FOR THE STRONGEST STORMS WITHIN THE
COMPLEX...WITH RPRTS OF LARGE HAIL. DESPITE DYNAMICS CNVCTN APPEARS
A BIT LIMITED AS OF 15Z BECAUSE WARM/MOIST SURGE IN ADVANCE OF SYS
SO FAR IS WEAK...WITH ACYC FLOW IN WAKE OF SHRTWV NOW IN CNTRL LKS
THAT CAUSED LAST NGTS PCPN STILL IN PLACE AND DISRUPTING THE RETURN
FLOW INTO INCOMING SHRTWV. LATER OBS SUG MSTR IS SURGING N AS LLVL
WNDS INCRS AND DWPTS ARPCH 70 ACRS THE S. DRIER AIR SURGING E BEHIND
SHRTWV OVR THE DAKOTAS ON THE HEELS OF THE STRG H85-7 WLY WNDS IN
WAKE OF SYS. GUSTINESS APPEARS LIMITED BY TRAJECTORY OF MAX PRES
RISES WELL S THRU SD/NB.
MAIN FCST CONCERNS THIS PACKAGE INCLUDE TIMING/SEVERITY OF CNVCTN
AHD OF VIGOROUS SHRTWV/COLD FNT THIS EVNG...THEN STRENGTH OF WNDS IN
WAKE OF SYS LATE TNGT AND TUE.
12Z MODELS IN GOOD AGREEMENT SHOWING POTENT SHRTWV REACHING WRN LK
SUP BY 00Z WITH SFC COLD FNT MOVG THRU THE ERN CWA BY 06Z. CWA
PROGGED IN DIFFLUENT UPR FLOW IN LEFT EXIT OF SUPPORTING 100KT H3
JET MAX AT 00Z AS COLD FNT BLASTS THRU W TO E. GIVEN STRENGTH OF UPR
SHRTWV...SURPRISED TO SEE MAGNITUDE OF SWLY H85 WNDS INCRS ONLY TO
30 KT. MODIFIED ETA FCST SDNGS SHOW CAPE UP NR 3500J/KG AT IWD (DWPT
IN MID 60S WITH ASSUMPTION RETURN FLOW WL NOT BE STRG ENUF TO ADVCT
70 DEGREE DWPTS INTO CWA WITH WARM FNT MARKED BY LO CLD IN NRN WI
ROBBING MSTR). GIVEN STRENGTH OF UPR WNDS FCST (70KT AT H5 AND 45KT
AT H7) AND RATHER UNIDIRECTIONAL WSWLY FLOW AS WELL AS APRCH OF H5
THERMAL TROF/DRY PUNCH ALF...DAMAGING WNDS AND LARGE HAIL PRIMARY
HAZARD. ETA BUFKIT SHOWS MULTICELLS MOST LIKELY FORM OF CNVCTN. TSRA
SHUD BE ONGOING OVR WRN ZNS BY FCST ISSUANCE WITH ACTIVITY EXITING
ERY ARND MIDNIGHT. SPC ISSUING WATCH FOR ENTIRE CWA AND LK SUP JUST
BEFORE ZN ISSUANCE. XPCT FAIRLY RAPID CLRG BEHIND TSRA LINE/COLD FNT
AS DRIER AIR IN THE NRN PLAINS SPEEDS EWD. ALTHOUGH WNDS MAY BE
GUSTY RIGHT AS THE FNT PASSES...MODELS INDICATE A SOMEWHAT WEAKER
PRES GRADIENT MOVES IN SOON AFTR. SINCE SUN WL BE DOWN TO MINIMIZE
MIXING AND INITIAL PRES RISE MAX PASSES TO S...THINK WNDS WL REMAIN
TAME MOST OF NGT. AVN MUCH MORE AGGRESSIVE WITH LLVL CAD BEHIND
BNDRY AND IS PREFERRED BECAUSE OF STRENGTH OF SHRTWV. PER OVRNGT
MINS UPSTREAM...XPCT TEMPS TO FALL NR 50 AT IWD...BUT ONLY 60 OVR
FAR E BY DAWN.
MODELS SHOW SHARPER PRES GRADIENT/CYC FLOW WL REDVLP OVR THE NRN
TIER LATE TNGT AND TMRW WITH TIGHTEST PRES GRADIENT OVR EXPOSED
KEWEENAW PENINSULA. DESPITE IMPRESSIVE STRENGTH OF FCST WND SPEEDS
(H85 WNDS NRLY 50KT AT 12Z TUE PER ETA/AVN)...COMPLETION OF HI WND
CHKLIST SUGS ADVY CRITERIA WL NOT BE MET. WL INCLUDE GUSTS UP TO 40
MPH OVR KEWEENAW. LACK OF WELL DEFINED PRES RISE MAX AND STRG LO LVL
CAD (WITH ARRIVAL OF SHARPER PRES GRADIENT WELL AFTR MAIN FROPA) AS
WELL AS CHANNELLED H5 VORTICITY CENTER AND LO SUBSIDENCE INVRN WL BE
LIMITING FACTORS PER CHKLIST. ALTHOUGH ETA FCST SDNGS SUG LTL IN THE
WAY OF SC...PREFERRED LWR AVN H85 TEMPS ARND 7C UNDER FCST
SUBSIDENCE INVRN SUG MORE IN THE WAY OF SC IN CYC FLOW OVR NRN TIER.
HOWEVER...SINCE MODELS ALL SHOW MAIN UPR JET AXIS SHIFTING N OF CWA
DURG DAY...WL NOT GO AS PESSIMISTIC ON CLD COVER AS MIDNGT SHIFT...
MORE SCT-BKN. FEWER CLDS ACRS THE S...ESPECIALLY MNM-ESC WHERE XPCT
WNWLY FLOW DOWNSLOPES. TEMPS NR LWR NGM/AVN MOS GUIDANCE ACRS THE N
AND W...BUT HIER ACRS THE SE.
AS HI PRES RDG BLDS OVHD TUE NGT...XPCT WNDS TO DIMINISH AND
LINGERING SC TO CLR. ETA HINTS AT PASSAGE OF SECONDARY TROF OVRNGT
AND SC...BUT WITH RISING HGTS ALF WL NOT INCLUDE MORE THAN PTCHY SC
IN FCST. XPCT LOWEST MINS DOWN INTO THE 40S ACRS THE W INTERIOR
WHERE PRES GRADIENT SLACKENS THE MOST BY DAWN. ERN AND NCNTRL ZNS
SHUD MAINTAIN ENUF GRADIENT TO PREVENT TEMPS FM FALLING LWR THAN 50.
THEN MOSUNNY AND PLEASANT DAY ON WED OVR SW UNDER BLDG RDG. BUT ETA
FCST SDNGS FOR THE ERN ZNS SHOW MSTR BECMG TRAPPED UNDER
STRENGTHENING SUBSIDENCE INVRN...SO WL CALL THE DAY PSUNNY HERE.
TEMPS AOA MOS GUIDANCE OVR THE SW WITH H85 TEMPS RECOVERING TO
15C...BUT TEMPS AOB MOS OVR THE E AND NCNTRL.
AS HI PRES RDG SLIDES OFF TO E AND SLY RETURN FLOW DVLPS...MODELS
HINT AT WARM FRONTOGEN OVR THE 4 WRN ZONES BY 12Z THU WITH PWAT
INCRSG OVR 1 INCH. HAVE BROUGHT IN PTCHY CLD HERE ON WED NGT AND
KEPT MINS 5 TO 10 DEGREES HIER THAN FARTHER E CLOSER TO DRIER...
MORE STABLE HI. ETA GENERATES SOME LGT QPF ON THU AS WEAK SHRTWV
MOVES THRU BLDG RDG...BUT RISING HGTS SUPPORT A DRY FCST ATTM.
00Z EXTENDED MODELS CONT TREND OF DEEPENING WRN TROF AND BLDG ERN
RDG AFTR PERSISTENT ERN RDG GETS BATTERED DOWN EARLY TO MID WEEK.
BUT THERE IS CONSIDERABLE DISAGREEMENT AMONG MODELS ON EVOLUTION OF
MSLP FIELD. IN AGREEMENT WITH 12Z MODELS...OPERATIONAL MRF/CNDN/
ECMWF APPEAR TO PUSH WARM FNT THRU CWA ON THU WITH FA IN WARM SECTOR
ON FRI/SAT BEFORE COLD FNT ASSOCIATED WITH LIFTING AND WEAKENING
SHRTWV FM WRN TROF LIMPS THRU ON SAT NGT/SUN. UKMET IS MUCH LESS
AGGRESSIVE WITH SFC WRMG AND ACTUALLY BLDS A STRG SFC HI IN CNTRL
CAN ON FRI AS W COAST TROF DEEPENS AND SINKS SO FAR S THAT UPR
CONFLUENCE STRENGTHENS IN CAN DOWNSTREAM OF RDG THAT DVLPS IN NRN
ROCKIES. ECMWF HAS TRENDED IN THIS DIRECTION AS WELL WITH NEW F120
SHOWING MSLP QUITE A BIT HIER IN CNTRL CAN AND WARM FNT PUSHING LESS
FAR N. NO MRF ENSEMBLES AVBL THIS MRNG...BUT CNDN ENSEMBLE MEMBERS
SHOW QUITE A BIT OF VARIABILITY WITH ALL SOLNS SUGD BY DIFFERENT
OPERATIONAL MODELS DEPICTED. GIVEN GREAT UNCERTAINTY IN OUTCOMES AND
12Z AVN SUPPORT FOR OPERATIONAL MRF/CNDN SOLN...WL MAINTAIN
CONTINUITY WITH PREVIOUS FCST AND MAINTAIN DRY WARMUP ON FRI WITH
TEMPS WELL ABV NORMAL...THEN A CHC OF SHRA/TSRA OVR THE WEEKEND WITH
COLD FROPA AND TREND TOWARD MORE NORMAL TEMPS.
COORDINATED WITH APX.
.MQT...SVR TSRA WATCH IN EFFECT FOR LK SUP/MIZ001>007-009>014
TIL 03Z.
KCIn the hours before
Special weather statement, Sep 2, 4:38 PM EDT, 3 hours 52 minutes before
MIZ001>007-009>014-LSZ221-241>248-263-264-LMZ221-248-262-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 438 PM EDT (338 PM CDT) MON SEP 2 2002 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...LUCE...ALGER...MARQUETTE...BARAGA...DELTA... MENOMINEE...DICKINSON...IRON...GOGEBIC...HOUGHTON...KEWEENAW... ONTONAGON... THIS WATCH ALSO INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR AND LAKE MICHIGAN. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. TRH WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Sep 2, 7:18 PM EDT, 1 hour 12 minutes before
MIZ001>007-009>014-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 718 PM EDT MON SEP 2 2002 ...SEVERE WEATHER THUNDERSTORM WATCH FOR GOGEBIC AND ONTONAGON COUNTIES CANCELLED... ...SEVERE THUNDERSTORM WATCH FOR THE REST OF WEST AND CENTRAL UPPER MICHIGAN REMAINS IN EFFECT UNTIL 11 PM EDT (10 PM CDT)... AT 705 PM EDT...MARQUETTE DOPPLER RADAR INDICATED THE BACK EDGE OF THE LINE OF SHOWERS AND THUNDERSTORMS HAD MOVED THROUGH GOGEBIC AND ONTONAGON COUNTIES. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THESE COUNTIES UNTIL 11 PM EDT HAS THUS BEEN CANCELLED. THE SEVERE THUNDERSTORM WATCH FOR THE REST OF UPPER MICHIGAN REMAINS IN EFFECT UNTIL 11 PM EDT (10 PM CDT). STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR UPDATES CONCERNING THE SEVERE WEATHER POTENTIAL. KC
Special weather statement, Sep 2, 7:43 PM EDT, 47 minutes before
MIZ001-003>007-010>014-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 743 PM EDT MON SEP 2 2002 ...SEVERE THUNDERSTORM WATCH FOR THE REST OF WEST AND CENTRAL UPPER MICHIGAN REMAINS IN EFFECT UNTIL 11 PM EDT (10 PM CDT)... AT 705 PM EDT...MARQUETTE DOPPLER RADAR INDICATED THE BACK EDGE OF THE LINE OF SHOWERS AND THUNDERSTORMS HAD MOVED THROUGH GOGEBIC AND ONTONAGON COUNTIES. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THESE COUNTIES UNTIL 11 PM EDT HAS THUS BEEN CANCELLED. THE SEVERE THUNDERSTORM WATCH FOR THE REST OF UPPER MICHIGAN REMAINS IN EFFECT UNTIL 11 PM EDT (10 PM CDT). STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR UPDATES CONCERNING THE SEVERE WEATHER POTENTIAL. MICHELS
Special weather statement, Sep 2, 8:21 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 821 PM EDT MON SEP 2 2002 MIZ001-003-030100- HOUGHTON-KEWEENAW- 821 PM EDT MON SEP 2 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE KEWEENAW PENINSULA AND NO SEVERE WEATHER IS EXPECTED OVERNIGHT. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MIZ004>007-010>014-030300- ALGER-BARAGA-DELTA-DICKINSON-IRON-LUCE-MARQUETTE-MENOMINEE- SCHOOLCRAFT- 821 PM EDT MON SEP 2 2002 ...SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 11 PM EDT (10 PM CDT)... SCATTERED STRONG THUNDERSTORMS CONTINUE WITH A THREAT OF SEVERE WEATHER ACROSS CENTRAL UPPER MICHIGAN THIS EVENING THROUGH 11 PM EDT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR UPDATES CONCERNING THE SEVERE WEATHER POTENTIAL. MICHELS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:21 PM EDT | Special Marine Warning | MQT | 69 min | |
| Sep 2, 8:21 PM EDT | Special Marine Warning | MQT | 69 min | |
| Sep 2, 9:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Sep 2, 9:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Sep 2, 9:52 PM EDT | Special Marine Warning | MQT | 108 min | |
| Sep 2, 9:52 PM EDT | Special Marine Warning | MQT | 108 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.